Alert archive / Texas / Tornado Warnings in 2020

Tornado Warning 19, NWS Houston/Galveston, TX

May 27, 20205 counties in Texas

NWS Houston/Galveston, TX issued this tornado warning at May 27, 2020, 3:21 PM CDT for 5 counties in Texas. It was in force for 24 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2020, 3:21 PM CDT (20:21 UTC)
Expired
May 27, 2020, 3:45 PM CDT
In force
24 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Grimes County, TX, Harris County, TX, Montgomery County, TX, Waller County, TX, Washington County, TX

The radar

The Houston radar (KHGX), 121 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 3:21 PM CDTTORNADO8 N Hempstead, TXSHORT DAMAGE PATH, WATERS ROAD AREA. NUMEROUS LARGE TREES UPROOTED, LAID DOWN IN DIFFERENT DIRECTIONS RANGING FROM DUE SOUTH TO DUE EAST. SHORT PATH OF LESS THAN 1 MILE.
May 27, 3:23 PM CDTTORNADO8 Nne Hempstead, TXWELL DEFINED DAMAGE PATH. NUMEROUS TREES UPROOTED, SOME TRUNKS SNAPPED. ROOF TAKEN OFF BARN. OTHER STRAIGHT LINE WIND DAMAGE NOTED IN THE AREA.
May 27, 3:24 PM CDTTSTM WND DMG6 Nne Hempstead, TXCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 6 NNE HEMPSTEAD. REPORTS OF SEVERAL TREES DOWNED AND SOME ROOF DAMAGE.
May 27, 3:24 PM CDTTSTM WND DMG6 Nne Hempstead, TXTREE DOWNED AT A HOME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:24 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.4 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2020-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 827 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2020-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
827 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

999 
WFUS54 KHGX 272021
TORHGX
TXC185-201-339-473-477-272045-
/O.NEW.KHGX.TO.W.0019.200527T2021Z-200527T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
321 PM CDT Wed May 27 2020

The National Weather Service in League City has issued a

* Tornado Warning for...
  Southern Grimes County in southeastern Texas...
  East central Washington County in southeastern Texas...
  West central Montgomery County in southeastern Texas...
  Northern Waller County in southeastern Texas...
  Northwestern Harris County in southeastern Texas...

* Until 345 PM CDT.
    
* At 318 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Washington, or 9 miles south of Navasota, moving
  southeast at 50 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Hempstead, Prairie View, Pinehurst, Hockley, Waller, Magnolia, Pine
  Island, Stagecoach and Todd Mission.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3023 9622 3035 9610 3021 9565 2997 9589
TIME...MOT...LOC 2018Z 308DEG 42KT 3025 9608 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$
1 follow-up statement
986 
WWUS54 KHGX 272044
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
344 PM CDT Wed May 27 2020

TXC185-201-339-473-477-272053-
/O.EXP.KHGX.TO.W.0019.000000T0000Z-200527T2045Z/
Grimes TX-Washington TX-Montgomery TX-Waller TX-Harris TX-
344 PM CDT Wed May 27 2020

...THE TORNADO WARNING FOR SOUTHERN GRIMES...EAST CENTRAL
WASHINGTON...WEST CENTRAL MONTGOMERY...NORTHERN WALLER AND
NORTHWESTERN HARRIS COUNTIES WILL EXPIRE AT 345 PM CDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Texas.


LAT...LON 3023 9622 3035 9610 3021 9565 2997 9589
TIME...MOT...LOC 2043Z 314DEG 38KT 3006 9592 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at May 27, 1:32 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 27, 1:32 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
132 PM CDT Wed May 27 2020

.AVIATION...

Periods of SHRA/TSRA expected this afternoon and evening. Strong
to severe thunderstorms are possible along areas N of I-10 with
the highest probabilities of them developing over the NW quadrant
of the CWA. Hazards with these storms will be hail, strong
winds/downbursts, and lightning. Periods of IFR to MVFR vis/cigs
are also possible with +RA. A Severe Thunderstorm Watch is in
effect through 9 PM CDT today for most of the CWA. Conditions
improve overnight and winds will be light and VRB. Another round
of Iso to SCT SHRA/TSRA expected Thursday. 24

&&

.PREV DISCUSSION... /ISSUED 1142 AM CDT Wed May 27 2020/

UPDATE...

Minor adjustments to the T, PoPs, and Wx were made to the
inherited forecast for Today. Showers and thunderstorms continue
to be expected this afternoon and evening, with strong to severe
thunderstorms potentially developing over the NW quadrant of the
CWA. SPC continues the Enhanced Risk for Severe Thunderstorms
along the Colorado, Austin, Washington, Burleson, Brazos, and
Waller counties and a Slight Risk for most of the rest of SE
Texas. The most likely hazards with these storms are expected to
be hail and damaging winds; there is a low probability of tornado
(5%) development across the NW counties. 24

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      65  86  66  88  67 /  80  40  10  10   0
Houston (IAH)              69  89  69  90  70 /  40  50  10  10  10
Galveston (GLS)            76  85  75  88  76 /  20  40  20  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Aviation...24

In the hours before

Local storm report, May 27, 2:37 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
237 PM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             3 SE UR089              30.67N 96.37W
05/27/2020  M1.00 INCH       BRAZOS             TX   TRAINED SPOTTER

            QUARTER SIZED HAIL REPORTED IN BRYAN.

&&
Local storm report, May 27, 2:43 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
243 PM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             3 N COLLEGE STATION     30.63N 96.35W
05/27/2020  E1.50 INCH       BRAZOS             TX   TRAINED SPOTTER

            PING PONG SIZED HAIL WAS REPORTED.

&&
Local storm report, May 27, 2:48 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
248 PM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             3 SE UR089              30.68N 96.37W
05/27/2020  E1.75 INCH       BRAZOS             TX   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL REPORTED IN THE BRYAN
            AREA.

&&
Local storm report, May 27, 2:52 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
252 PM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     TSTM WND GST     COLLEGE STATION         30.59N 96.36W
05/27/2020  M62 MPH          BRAZOS             TX   ASOS

            WIND GUST WAS OBSERVED AT THE KCLL ASOS.

&&
Local storm report, May 27, 2:56 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
256 PM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             SNOOK                   30.49N 96.47W
05/27/2020  E1.00 INCH       BURLESON           TX   LAW ENFORCEMENT

            QUARTER SIZED HAIL WAS REPORTED.

&&
Local storm report, May 27, 2:59 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
259 PM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             3 S BRYAN               30.67N 96.34W
05/27/2020  E1.00 INCH       BRAZOS             TX   PUBLIC

            QUARTER SIZED HAIL NEAR THE INTERSECTION OF
            WILLIAM J BRYAN AND HIGHWAY 6.

&&

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:12 PM CDTSpecial Weather StatementHGXChambers48 min
May 26, 7:17 PM CDTSevere Thunderstorm WarningHGXChambers, Liberty43 min
May 26, 7:24 PM CDTAreal Flood AdvisoryHGXChambers, Liberty66 min
May 26, 8:23 PM CDTSpecial Weather StatementHGXChambers52 min
May 26, 9:25 PM CDTSpecial Weather StatementHGXChambers50 min
May 26, 9:30 PM CDTAreal Flood AdvisoryHGXChambers2 hr
May 26, 10:21 PM CDTSpecial Marine WarningHGX54 min
May 27, 1:45 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson60 min
May 27, 2:42 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes, Washington48 min
May 27, 3:08 PM CDTSevere Thunderstorm WarningHGXAustin, Brazos, Grimes, Harris, Montgomery, Waller and 1 more52 min
May 27, 3:52 PM CDTSpecial Weather StatementHGXLiberty38 min
May 27, 3:54 PM CDTSevere Thunderstorm WarningHGXAustin, Fort Bend, Harris, Montgomery, Waller36 min
May 27, 4:06 PM CDTSevere Thunderstorm WarningHGXHarris, Liberty, Montgomery24 min
May 27, 4:28 PM CDTSevere Thunderstorm WarningHGXAustin, Brazoria, Chambers, Fort Bend, Galveston, Harris and 4 more62 min
May 27, 4:29 PM CDTSpecial Marine WarningHGX61 min
May 27, 4:45 PM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Harris2 hr
May 27, 4:50 PM CDTTornado WarningHGXChambers, Galveston, Harris13 min
May 27, 5:06 PM CDTSevere Thunderstorm WarningHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Liberty54 min
May 27, 5:14 PM CDTSpecial Marine WarningHGX31 min
May 27, 5:28 PM CDTAreal Flood AdvisoryHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Liberty115 min
May 27, 5:34 PM CDTSevere Thunderstorm WarningHGXFort Bend, Wharton26 min
May 27, 5:43 PM CDTSpecial Marine WarningHGX62 min
May 27, 6:09 PM CDTSpecial Weather StatementHGXBurleson51 min
May 27, 6:51 PM CDTSevere Thunderstorm WarningHGXBrazos, Grimes, Montgomery, Walker39 min
May 27, 6:55 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Washington20 min

Nearby

Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.